Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 182, NWS San Angelo, TX

June 23, 2017Coke County, Nolan County, Sterling County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Jun 23, 2017, 6:31 PM CDT for Coke County, Nolan County, Sterling County, Texas. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2017, 6:31 PM CDT (23:31 UTC)
Expired
Jun 23, 2017, 7:15 PM CDT
In force
44 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Coke County, TX, Nolan County, TX, Sterling County, TX

The radar

The San Angelo radar (KSJT), 73 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 6:48 PM CDTTSTM WND GST 774 Wsw Sterling City, TXMESONET MEASURED A 77MPH WIND GUST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.5 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2017-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 653 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2017-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
653 J/kg
Mixed-layer CIN
-379 J/kg
Mixed-layer LCL
2522 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

288 
WUUS54 KSJT 232331
SVRSJT
TXC081-353-431-240015-
/O.NEW.KSJT.SV.W.0182.170623T2331Z-170624T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Angelo TX
631 PM CDT FRI JUN 23 2017

The National Weather Service in San Angelo has issued a

* Severe Thunderstorm Warning for...
  Northwestern Coke County in west central Texas...
  Eastern Sterling County in west central Texas...
  Southwestern Nolan County in west central Texas...

* Until 715 PM CDT

* At 631 PM CDT, severe thunderstorms were located along a line
  extending from near Sanco to 9 miles southwest of Silver to
  Sterling City, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Severe thunderstorms will be near,
  Sanco around 645 PM CDT. 
  Spence Reservoir Near Paint Creek Recreation Area around 650 PM 
  CDT. 
  Robert Lee and Broome around 700 PM CDT. 

Other locations impacted by these severe thunderstorms include The
Intersection Of Highway 158 And Ranch Road 2059.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3209 10080 3208 10067 3214 10067 3216 10062
      3192 10039 3180 10064 3165 10108 3197 10116
TIME...MOT...LOC 2331Z 323DEG 21KT 3205 10060 3196 10078 3187 10098 

HAIL...1.00IN
WIND...60MPH
 
$$

JW
1 follow-up statement
738 
WWUS54 KSJT 232355
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
655 PM CDT FRI JUN 23 2017

TXC353-240005-
/O.CAN.KSJT.SV.W.0182.000000T0000Z-170624T0015Z/
Nolan TX-
655 PM CDT FRI JUN 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN NOLAN COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3203 10080 3207 10066 3208 10062 3208 10056
      3192 10039 3180 10064 3165 10108 3193 10112
TIME...MOT...LOC 2355Z 323DEG 21KT 3194 10051 3185 10069 3176 10089 

$$

TXC081-431-240015-
/O.CON.KSJT.SV.W.0182.000000T0000Z-170624T0015Z/
Coke TX-Sterling TX-
655 PM CDT FRI JUN 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHWESTERN COKE AND EASTERN STERLING COUNTIES...

At 655 PM CDT, severe thunderstorms were located along a line
extending from near Robert Lee to 7 miles southwest of Spence
Reservoir Near Paint Creek Recreation Area to near Broome, moving
southeast at 25 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

These severe storms will be near...
  Robert Lee around 705 PM CDT. 

Other locations impacted by these severe thunderstorms include The
Intersection Of Highway 158 And Ranch Road 2059.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3203 10080 3207 10066 3208 10062 3208 10056
      3192 10039 3180 10064 3165 10108 3193 10112
TIME...MOT...LOC 2355Z 323DEG 21KT 3194 10051 3185 10069 3176 10089 

HAIL...0.75IN
WIND...60MPH
 
$$

JW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:45 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Jun 23, 3:45 PM CDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
345 PM CDT Fri Jun 23 2017

.SHORT TERM...
(Today and Tonight)

Another hot day across West Central Texas, with both the upper level
ridge in place as well as the low level thermal ridge. Temperatures
currently 103 to 109 across the southern 2/3 of West Central Texas,
with San Angelo hitting 109 and breaking the previous record by 3
degrees. A Heat Advisory remains in effect across much of this area
until 8 PM. Also, isolated storms have developed close to a cold
front across the South Plains, just northwest of the Big Country.
Looks like best chance for scattered thunderstorms will be across
the Big Country this evening, possibly as far south to along a San
Angelo to Brownwood line, according to Hi-Res models. A few strong
to marginal severe storms are possible, with the main hazards of
wind gusts of 50 to 55 mph, small hail and dangerous lightning.
Going with the highest Pops across the Big Country(likely) and
chance Pops further south. The cold front will move south across the
area tonight, and be located just north of the I-10 corridor by
Saturday morning. Lows will range from the mid to upper 60s across
the Big Country to lower to mid 70s elsewhere.

For Saturday, expect much cooler temperatures with highs mainly in
the 80s. Also, the combination of weak instability and abundant low
level moisture will result in scattered showers and thunderstorms.
The main hazards will be dangerous lightning and gusty winds.

.LONG TERM...
(Saturday night through Friday)

Cooler Saturday night into Monday with weak surface high pressure
over the region. Scattered showers and thunderstorms expected with
northwest flow aloft and upslope easterly surface winds. Severe
storms are not expected with GFS SBCAPES around 1500 J/KG Sunday
and Monday, though a strong thunderstorm or two possible.

Upper ridging builds in Tuesday with surface winds shifting the
south. Isolated thunderstorms possible Tuesday, but dry and
warming conditions will continue Wednesday into Friday as upper
ridging redevelops. A cold front may approach the region late
Friday night and bring a thunderstorm or two in the Big Country,
but confidence is low at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 68  79  67  80 /  60  40  50  50
San Angelo 	 73  85  69  82 /  40  30  50  50
Junction 	 75  89  70  85 /  30  30  30  50
Brownwood 	 72  81  68  81 /  50  40  30  50
Sweetwater 	 67  77  66  78 /  60  30  50  50
Ozona      	 74  88  70  85 /  30  30  30  40

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for Coke-Concho-
Crockett-Irion-Kimble-McCulloch-Menard-Runnels-Schleicher-
Sterling-Sutton-Tom Green.

&&

21/04
Hazardous weather outlook, Jun 23, 2:53 PM CDT, 3 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
253 PM CDT Fri Jun 23 2017

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-242000-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
253 PM CDT Fri Jun 23 2017

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Very hot temperatures will again be likely across West Central
Texas this afternoon, with the hottest readings south of a San
Angelo to Brady line. A Heat Advisory is in effect this afternoon.

A cold front will push into the area late this afternoon and
tonight, with thunderstorms becoming more widespread. The most
likely area to see storms will be along and north of I-20 from
Sweetwater to Abilene. A few of these storms may become strong
and perhaps approach severe levels. Small hail, gusty winds, and
dangerous lightning will be likely with the stronger storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorm chances will continue across West Central Texas
through the weekend and into early next week. Again, dangerous
lightning and perhaps some small hail will be possible with the
stronger storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be briefly requested this evening.

In the hours before

Special weather statement, Jun 23, 5:19 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service San Angelo TX
519 PM CDT FRI JUN 23 2017

TXZ049-113-232245-
Fisher TX-Jones TX-
519 PM CDT FRI JUN 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JONES AND
SOUTHEASTERN FISHER COUNTIES UNTIL 545 PM CDT...

At 519 PM CDT, Doppler radar was tracking a strong thunderstorm near
Longworth, or 15 miles northeast of Sweetwater, moving southeast at
10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southwestern Jones
and southeastern Fisher Counties.

LAT...LON 3262 9994 3252 10014 3253 10034 3269 10044
      3276 9996
TIME...MOT...LOC 2219Z 316DEG 8KT 3267 10029

JW
Local storm report, Jun 23, 6:01 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
601 PM CDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     5 W HAMLIN              32.88N 100.21W
06/23/2017                   FISHER             TX   LAW ENFORCEMENT

            FISHER COUNTY SHERIFFS OFFICE HAS REPORTED 5 POWER
            POLES DOWN ON FM 540 AND 1 POWER POLE DOWN ON HWY 92.

&&

EVENT NUMBER SJT1700146

PO
Special weather statement, Jun 23, 6:25 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service San Angelo TX
625 PM CDT FRI JUN 23 2017

TXZ049-054-240000-
Fisher TX-Nolan TX-
625 PM CDT FRI JUN 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NOLAN COUNTY UNTIL
700 PM CDT...

At 625 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sweetwater, moving southeast at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of northeastern Nolan
County, including the following locations: Lake Sweetwater.

This includes Interstate 20 between Mile Markers 245 and 253.

LAT...LON 3254 10043 3257 10029 3238 10020 3234 10037
TIME...MOT...LOC 2325Z 331DEG 20KT 3249 10036

JW

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 4:42 PM CDTSevere Thunderstorm WarningSJTFisher, Jones48 min
Jun 23, 5:19 PM CDTSpecial Weather StatementSJTFisher26 min
Jun 23, 5:34 PM CDTSevere Thunderstorm WarningSJTFisher, Jones, Nolan, Taylor26 min
Jun 23, 6:01 PM CDTSevere Thunderstorm WarningSJTNolan, Taylor44 min
Jun 23, 6:25 PM CDTSpecial Weather StatementSJTNolan35 min
Jun 23, 6:38 PM CDTSevere Thunderstorm WarningSJTCoke, Nolan, Runnels, Taylor37 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.